U.S. Markets open in 1 hr 14 mins

CDC Announces New Name for Vaping-Related Illness: EVALI

Claudia Harmata
CDC Announces New Name for Vaping-Related Illness: EVALI

The Center for Disease Control and Prevention has issued a new name for the vaping-related illness that has affected hundreds across the United States.

In the last week’s Morbidity and Mortality Weekly Report, issued on Oct. 11, the federal agency referred to the disease as EVALI, which stands for “e-cigarette or vaping product use-associated lung injury.”

According to the report, as of Oct. 8, 49 states, Washington D.C. and the U.S. Virgin Islands have reported 1,299 cases of EVALI to the CDC. Of those cases, 26 resulted in deaths across 21 states. 

“Unfortunately, many more people have been hospitalized with lung injury each week,” Dr. Anne Schuchat, principal deputy director of the CDC, told reporters Friday, according to Scientific American.

RELATED: Teens Are Calling Help Hotlines as Vaping Illness Cases Rise

Getty

She added that now researchers have the additional issue of “readmission” to consider, as healthcare officials find some patients are forced to return for the same illness after being discharged.

The CDC and the Food and Drug Administration have been investigating the cases since they first began to proliferate earlier this year, but have yet to pin down the root cause because of the variety of vaping products available.

Nearly 60 percent of patients reported using nicotine-based products, while 76 percent reported using THC-containing products.

“It may be that there is more than one cause to this outbreak,” Commissioner of the FDA, Ned Sharpless, told reporters Friday, according to Scientific American.

RELATED VIDEO: How Vaping Sent This Teenager to Rehab: ‘I Did Not Understand the Severity of It’

Those who contract the illness often experience pneumonia-like symptoms including coughing, chest pain and shortness of breath. Other symptoms include abdominal pain, nausea, vomiting, and diarrhea — accompanied by fever, chills, and weight loss

As flu season approaches, the CDC urges doctors to be on high alert as EVALI symptoms can look similar to that of the flu.

“All health care providers evaluating patients for EVALI should ask about the use of e-cigarette, or vaping, products and ideally should ask about types of substances used,” the agency’s report read.

Both the CDC and the FDA also urge Americans to stop using e-cigarettes and vaping products as they conduct their investigation.